Kansas, 2013

Hail in Kansas, May 28, 2013

May 28, 2013 · NWS GID · 2 events in 1 county or zone

Although this portion of North Central Kansas narrowly missed a more widespread onslaught of severe weather that impacted parts of central and northeast Kansas on this Tuesday afternoon and evening, a pair of severe storms snuck into Mitchell County and dropped quarter to golf ball size hail in the Hunter and Tipton areas. These storms primarily resided within the county between 730-930 pm CDT,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$750,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although this portion of North Central Kansas narrowly missed a more widespread onslaught of severe weather that impacted parts of central and northeast Kansas on this Tuesday afternoon and evening, a pair of severe storms snuck into Mitchell County and dropped quarter to golf ball size hail in the Hunter and Tipton areas. These storms primarily resided within the county between 730-930 pm CDT, as both of them peaked in intensity for around one hour before quickly dissipating. The first storm, which moved into areas east of Hunter out of northern Lincoln County, was a northwest-drifting offshoot from a nearly stationary cluster of severe storms centered over Ottawa County. The second storm, which formed slightly west of the first, tracked north across far western Mitchell County including the Tipton area.

One of the main reasons this area of North Central Kansas was spared a more widespread severe weather threat was its position just northwest of a fairly well-defined quasi-stationary front stretched from west central to northeast Kansas. During the afternoon and early evening hours, the vast majority of severe storms in the region formed on and remained close to this surface front, largely because southwesterly mid level winds were aligned nearly parallel to it. This southwesterly mid and upper level flow was focused on the eastern side of a large-scale trough moving into the Rockies. In addition, the local area found itself on the backside of a departing mesoscale convective vortex (MCV) during the late afternoon, also helping to concentrate the majority of severe weather just to the south and east. Severe weather parameters in the Mitchell County area during the evening hours featured strong instability with around 3000 J/kg mixed-layer CAPE, in the presence of 30-40 knots of 0-6 kilometer deep layer shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 28, 5:37 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 28, 5:37 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT TUE MAY 28 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 422 PM CDT TUE MAY 28 2013

MORNING UPPER AIR ANALYSIS INDICATES A MID TO UPPER LEVEL TROUGH
AXIS OVER THE ROCKY MOUNTAIN RANGE...WITH RIDGING OVER THE EASTERN
CONUS. MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE WESTERN
CONUS...SOUTHEAST INTO THE SOUTHWESTERN CONUS...AND THEN NORTHEAST
ACROSS PORTIONS OF THE CENTRAL PLAINS AND MID-MISSISSIPPI VALLEY.
MID AND UPPER LEVEL FLOW MAXES OUT AT ROUND 50KTS NEAR 300MB PER 12Z
SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR IMAGERY SHOWS
INCREASED VALUES OF MID LEVEL MOISTURE EXTENDING FROM THE SOUTHERN
PLAINS...NORTHEAST INTO THE MID-MISSISSIPPI VALLEY. AN MCV IS ALSO
EVIDENT MOVING EAST ALONG THE NEBRASKA/KANSAS STATE LINE INTO THE
MISSOURI RIVER VALLEY. AT THE SURFACE A STATIONARY BOUNDARY EXTENDS
FROM KFNB...TO KSLN...TO KGBD. THE LOW LEVEL WIND FIELD ACROSS OUR
CWA REMAINS FROM THE NORTHEAST AS A RESULT.

CHANCES FOR THUNDERSTORMS REMAIN INTACT ACROSS SOUTHEASTERN PORTIONS
OF OUR CWA THROUGH THIS AFTERNOON AND INTO TONIGHT. FORCING IS NOT
OVERLY IMPRESSIVE ACROSS OUR AREA AT THIS HOUR WITH THE MCV CLEARING
OUR AREA TO THE EAST AND LITTLE IN THE WAY OF MID LEVEL PERTURBATIONS
NOTED ON WATER VAPOR IMAGERY UPSTREAM. THAT BEING SAID...THE LOW
LEVEL BAROCLINIC ZONE REMAINS JUST SOUTHEAST OF OUR AREA AND
CONVECTION IS EXPECTED TO INITIALIZE ALONG THIS BOUNDARY LATER THIS
AFTERNOON. ALTHOUGH NOT LIKELY...THERE IS AN OUTSIDE A CHANCE A
STORM OR TWO COULD DEVELOP JUST NORTHWEST OF THE SURFACE BOUNDARY AND
CLIP SOUTHEASTERN PORTIONS OF OUR CWA...THUS THE LOW POPS ACROSS OUR
SOUTHEAST THROUGH THIS AFTERNOON AND EVENING. POTENTIAL INSTABILITY
ACROSS MUCH OF OUR CWA IS MUCH LOWER COMPARED TO YESTERDAY...BUT FARTHER
SOUTHEAST...WHERE LOW LEVEL MOISTURE IS IN BETTER SUPPLY...DEEP
LAYER MUCAPE VALUES ARE HOVERING AROUND 3000J/KG. SO
AGAIN...ALTHOUGH NOT LIKELY...CANNOT COMPLETELY RULE OUT AN ISOLATED
THUNDERSTORM ACROSS OUR SOUTHEAST THIS AFTERNOON AND EVENING AND IF
REALIZED...LARGE HAIL AND STRONG THUNDERSTORM WINDS COULD BE
REALIZED.

CONVECTION IS ALSO EXPECTED TO INITIALIZE OVER THE HIGH PLAINS LATER
THIS AFTERNOON. THE AXIS OF A 30-40KT LOW LEVEL JET IS THEN EXPECTED
HELP MAINTAIN THIS CONVECTION AS IT MOVE EAST INTO THE CENTRAL
PLAINS TONIGHT. SOME OF THIS CONVECTION MAY HOLD TOGETHER LONG
ENOUGH TO INFILTRATE OUR CWA AND AS A RESULT...POPS REMAIN IN THE
FORECAST FOR MOST ALL OF OUR AREA FOR TONIGHT. FORECAST PROXIMITY
SOUNDINGS...IN PARTICULAR FROM THE NAM...SUGGEST A PARCEL ROOTED TO
AROUND 825MB COULD HAVE ~2000J/KG CAPE TO WORK WITH WHICH COULD
PROVIDE ISOLATED SEVERE WEATHER OVERNIGHT. WENT AHEAD WITH ISOLATED
SEVERE WEATHER WORDING IN THE HWO AS A RESULT.

ON WEDNESDAY...THE MID LEVEL TROUGH AXIS...CURRENTLY OVER THE
WESTERN CONUS...IS EXPECTED EJECT NORTHEAST ACROSS THE CENTRAL
PLAINS AS A NEGATIVELY-TILTED SHORT WAVE. MID LEVEL THERMAL
ADVECTION AND STRONG DPVA AHEAD OF THE MID LEVEL TROUGH AXIS SHOULD
PROVIDE PLENTY OF OMEGA FOR PRECIPITATION PRODUCTION. POPS CONTINUE
ACROSS THE CWA FOR THE DAY WEDNESDAY AS A RESULT. STRONG
SOUTH/SOUTHEASTERLY LOW LEVEL FLOW AND RESULTANT LOW LEVEL MOISTURE
FLUX INTO THE AREA...ALONG WITH INCREASING MID LEVEL LAPSE RATES
WITH THE APPROACH OF THE MID LEVEL SHORT WAVE...SHOULD PROVIDE
INCREASING POTENTIAL INSTABILITY ACROSS MUCH OF THE AREA. THE NAM
AND OPERATIONAL GFS BOTH SUGGEST DEEP LAYER MUCAPE VALUES GENERALLY
IN THE 2000-3000J/KG RANGE WILL BE REALIZED ACROSS MUCH OF THE
CWA...WITH DEEP LAYER BULK SHEAR OF 20-30KTS AND 0-1KM SRH VALUES
APPROACHING 250M^2/S^2 IN SOME AREAS. ALL OF THIS SUGGESTS
SUPERCELLS WITH LARGE HAIL...STRONG STRAIGHT LINE WINDS AND PERHAPS
TORNADOES WILL BE POSSIBLE. ALL OF THIS HAS BEEN OUTLOOKED IN THE
HWO.

FINALLY...GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST
SURFACE CYCLOGENESIS OVER WESTERN KANSAS WILL PROMOTE AN INCREASING
LOW LEVEL PRESSURE GRADIENT ACROSS MUCH OF KANSAS ON WEDNESDAY.
MET...MAV AND ECS GUIDANCE ALL SUGGEST A SUSTAINED WIND OF 25-30KTS
WILL BE REALIZED ACROSS MUCH OF OUR KANSAS COUNTIES. IN
ADDITION...FORECAST PROXIMITY SOUNDINGS FROM ACROSS OUR SOUTH
SUGGEST AFTERNOON BOUNDARY LAYER MIXING TO AROUND 825MB WILL
PROMOTE A GUST POTENTIAL TO AROUND 35KTS IF NOT A TOUCH HIGHER.
GIVEN ALL THIS...OPTED TO GO AHEAD WITH  A WIND ADVISORY FOR
WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 422 PM CDT TUE MAY 28 2013

FROM AN OVERVIEW PERSPECTIVE...THIS 6-DAY PERIOD FEATURES AT
LEAST ONE MORE POTENTIALLY ACTIVE EVENING/NIGHT OF SEVERE WEATHER
WEDNESDAY...ADDITIONAL THUNDERSTORM CHANCES IN THE THURSDAY-
SATURDAY TIME FRAME BUT WITH SEEMINGLY LESSER RISK FOR
SEVERE...AND THEN WHAT APPEARS TO BE A FAIRLY GOOD BET FOR DRY
WEATHER AT LEAST DURING THE SATURDAY NIGHT THROUGH SUNDAY NIGHT
TIME FRAME...BEFORE AT LEAST SMALL CHANCES FOR CONVECTION RE-ENTER
THE PICTURE BY NEXT TUESDAY. TEMPS LOOK TO REMAIN FAIRLY SEASONABLE
THROUGH THE PERIOD...WITH HIGHS MOST DAYS AVERAGING MID 70S TO MID
80S...AND LOWS MAINLY LOW 50S TO LOW 60S.

GETTING INTO THE DETAILS A BIT AND STARTING WITH WEDNESDAY
EVENING/NIGHT...FIRST OF ALL A WIND ADVISORY CONTINUES THROUGH 9
PM FOR 5 OF OUR 6 KANSAS COUNTIES...BUT BY AND LARGE WINDS SHOULD
BE SETTLING DOWN BY 7 PM OR SO...AND PLEASE REFER TO THE SHORT
TERM SECTION ABOVE FOR MORE INFO. OF LIKELY GREATER
IMPORTANCE...ROUGHLY THE SOUTHEAST 1/2 OF THE CWA IS ALREADY IN
AN SPC MODERATE RISK...AND CAN/T DISAGREE THAT WE ARE LOOKING AT
THE PROSPECTS OF ANOTHER BUSY EVENING...WITH A SEVERE THREAT
POSSIBLY LASTING PAST MIDNIGHT. AS HAS BEEN THE CASE IN THIS
RECENT PATTERN...THE EXACT EVOLUTION OF STORM TIMING AND MODE IS
STILL VERY MUCH IN QUESTION...BUT FROM A SYNOPTIC
PERSPECTIVE...THERE IS PLENTY OF FORCING IN PLACE AS THE SOUTHEAST
EXTENSION OF A NEGATIVELY TILTED SHORTWAVE TROUGH ANCHORED OVER
WYOMING PASSES OVERHEAD...ACCOMPANIED BY AN ENHANCED CORRIDOR OF
SOUTHERLY MID LEVEL FLOW OF 45-55+KT. ALTHOUGH CONVECTION MAY VERY
WELL GET GOING IN SOME FASHION DURING THE LATE AFTERNOON...BY THE
TIME THE 7PM-7AM NIGHT PERIOD STARTS...SHEAR PROFILES BECOME
FAIRLY UNIDIRECTIONAL...AND THUS NOT EXPECTING A VERY HIGH TORNADO
THREAT...ALBEIT NON-ZERO. HOWEVER...WITH MLCAPE AT LEAST 1500
J/KG AND 0-6KM SHEAR ROUGHLY 40KT...WIND AND LARGE HAIL ARE
CERTAINLY ON THE TABLE...AND THE 12Z 4KM WRF-NMM SOLUTION LOOKS
REASONABLE IN PUSHING AT LEAST ONE OR TWO QUASI-LINEAR STORMS
CLUSTERS ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST...WITH MORE OF
THE LATE-NIGHT FOCUS CONCENTRATING WITHIN THE SOUTHEAST 1/2 TO 1/3
OF THE CWA AS THE 850 MILLIBAR LOW LEVEL JET VEERS. IF A
PERSISTENT STORM CLUSTER SETS UP ACROSS SOUTHEAST COUNTIES SUCH AS
CLAY...FILLMORE...NELSON...THAYER ETC. WITH 2+ INCHES OF RAIN...WE
COULD BE LOOKING AT SOME HYDRO ISSUES...AS MANY OF THESE AREAS ARE
FAIRLY SATURATED FROM AT LEAST 1.50-2.50 INCHES OF RAIN JUST LAST
NIGHT. HOPEFULLY THE FINER DETAILS COME INTO BETTER FOCUS DURING
THE NEXT 12-24 HOURS...BUT CERTAINLY A DECENT BET OF SEVERE/HEAVY
RAIN.

THURSDAY/THURSDAY NIGHT...THIS FINALLY LOOKS LIKE A BREAK FROM AT
LEAST AN ORGANIZED...HIGHER END SEVERE WEATHER THREAT...AS A
SLIGHTLY MORE STABLE AIRMASS ADVECTS IN BEHIND LOW LEVEL WESTERLY
FLOW...AND FOCUSES THE GREATEST SEVERE THREAT AT LEAST SLIGHTLY
EAST OF THE CWA. THAT BEING SAID...AT LEAST LIMITED THUNDERSTORM
DEVELOPMENT REMAINS POSSIBLE ESPECIALLY DURING THE DAY...AND LESS
SO AT NIGHT. IN FACT...THURS NIGHT MAY E A POSSIBLE CANDIDATE FOR
PULING POPS OUT OF MOST IF NOT ALL OF THE CWA...BUT WILL MAINTAIN
SLIGHT CHANCES FOR NOW.

FRIDAY/FRIDAY NIGHT...THE LATEST ECMWF/GFS ARE IN DECENT AGREEMENT
ON THE SYNOPTIC SCALE PICTURE...AS THE MID/UPPER LEVELS FEATURES
QUASI-ZONAL FLOW ALONG THE SOUTHERN PERIPHERY OF MID LEVEL LOW
DRIFTING EAST FROM THE DAKOTAS INTO MN. IN THE LOW LEVELS...A
DRIER AIRMASS CONTINUES ADVECTING IN ON STEADY WEST-NORTHWEST
BREEZES...BUT CANNOT RULE OUT AT LEAST ISOLATED SHOWER/STORM
DEVELOPMENT DURING THE AFTERNOON AS STEEPER LAPSE RATES DEVELOP
BENEATH A SUBTLE PASSING SHORTWAVE TROUGH. FRIDAY NIGHT...LINGERED
A SLIGHT CHANCE OF CONVECTION ACROSS ONLY PARTS OF KS ZONES...BUT
AGAIN THIS POP MAY BE ON SHAKY GROUND AND A CANDIDATE FOR BEING
PULLED.

FOCUSING ON THE WEEKEND...SATURDAY DAYTIME THROUGH SUNDAY
NIGHT...OTHER THAN A VERY SLIGHT CHANCE OF A BRIEF PASSING
SHOWER/WEAK STORM ON SATURDAY...HAVE FAIRLY HIGH CONFIDENCE IN A
LEGITIMATELY DRY WEEKEND FOR ALL 30 COUNTIES...AS THE MID/UPPER
LEVEL FLOW TRANSITIONS TO BRIEF RIDGING BEHIND THE AFOREMENTIONED
NORTHERN PLAINS TROUGH THAT DRIFTS INTO THE NORTHEAST STATES...AND
THE NEXT WAVE WELL UPSTREAM IN THE PACIFIC NORTHWEST. SURFACE HIGH
PRESSURE PUSHING IN FROM THE NORTHWEST COULD BRING A SOMEWHAT
BREEZY NORTHWEST WIND REGIME SATURDAY...WHICH NOT COINCIDENTALLY
CORRESPONDS TO THE OVERALL COOLEST DAY OF THE 7-DAY FORECAST WITH
HIGHS ONLY AIMED FROM THE UPPER 60S FAR NORTH TO MAINLY MID 70S IN
KS. SATURDAY NIGHT IS ALSO LOOKING LIKE THE OVERALL COOLEST
LOWS...RANGED FROM LOW 50S IN MOST AREAS TO UPPER 40S IN FAVORED
NORTHWEST COOL SPOTS. BREEZES TRANSITION BACK TO THE EAST/SOUTHEAST
ON SUNDAY WITH HIGHS AGAIN MAINLY LOW-MID 70S.

FOR THE MONDAY THROUGH TUESDAY TIME FRAME...THE OVERALL PICTURE
INVOLVES CONTINUED QUASI-ZONAL FLOW...ALTHOUGH A RETURN TO AT
LEAST SLIGHT STORM CHANCES GETS GOING BY TUESDAY AS THE SOUTHERN
EDGE OF A SHORTWAVE TROUGH CROSSING THE NORTHERN ROCKIES/NORTHERN
PLAINS BRUSHES THE LOCAL AREA...AND INTERACTS WITH INCREASING
MOISTURE/INSTABILITY IN SOUTHERLY FLOW. ITS NOT OUT OF THE
QUESTION THAT SLIGHT POPS MAY EVENTUALLY BE NEEDED AS EARLY AS
MONDAY/MONDAY NIGHT...BUT WILL LEAVE THESE PERIODS DRY FOR NOW.
TEMPS SHOULD ALSO BE ON THE RISE...AND HAVE HIGHS SOLIDLY BACK IN
THE 80S ALL AREAS BY TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 636 PM CDT TUE MAY 28 2013

VFR THROUGH 09Z...THEN MVFR 09Z TO 19Z...THEN VFR REMAINDER OF FORECAST.

CLOUDS WILL INCREASE TOWARDS 09Z AS A SHORT WAVE MOVES OUT ON
TO THE PLAINS FROM THE ROCKIES AND A LOW LEVEL JET INCREASES AFTER
06Z. THERE WILL BE SOME HIT AND MISS THUNDERSTORMS AROUND AFTER
MIDNIGHT TOO AND LEFT THE MENTION OF THOSE IN THE TAF THROUGH 12Z FOR
NOW. AM A LITTLE CONCERNED THOSE STORMS MY MISS THE KGRI FIELD...BUT
WILL CONTINUE TO MONITOR. MVFR CONDITIONS DUE TO LOWER CLOUDS
DEVELOPING OVERNIGHT AS MOISTURE IS PUMPED NORTHWARD ON THE LOW
LEVEL JET. BY MIDDAY WEDNESDAY...CLOUD BASES SHOULD HAVE LIFTED
ABOVE 3000 FEET. THE LOW LEEL JET WILL MIX TO THE SURFACE DURING
THE MORNING HOURS WEDNESDAY AND CONTINUE THROUGH THE DAY. EXPECT
WIND GUSTS OVER 30 KTS BY AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR KSZ006-007-
     017>019.

&&

SHORT TERM...BRYANT
LONG TERM...PFANNKUCH
AVIATION...EDDY
Hazardous weather outlook, May 28, 2:30 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT TUE MAY 28 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
330 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH NOT LIKELY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON AND
EVENING...PRIMARILY ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF
SOUTH CENTRAL NEBRASKA SOUTHEAST OF A LINE FROM YORK...TO HASTINGS
AND BEAVER CITY. HAIL AS BIG AS GOLF BALLS AND THUNDERSTORM WIND
GUSTS TO AROUND 60 MPH WILL BE THE PRIMARY THREATS SHOULD SEVERE
WEATHER BE REALIZED LATE THIS AFTERNOON AND THIS EVENING. LOCALLY
HEAVY RAINFALL IN EXCESS OF ONE INCH WILL ALSO BE POSSIBLE.

THUNDERSTORM CHANCES WILL OVERTAKE THE ENTIRE OUTLOOK AREA
OVERNIGHT TONIGHT. ISOLATED SEVERE WEATHER...WITH HAIL AS BIG AS
QUARTERS...WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS
ON WEDNESDAY. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR
ADDITIONAL INFORMATION.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
DURING THE DAY WEDNESDAY. HAIL AS BIG AS GOLF BALLS...THUNDERSTORM
WIND GUSTS TO AROUND 70 MPH AND ISOLATED TORNADOES WILL ALL BE
POSSIBLE. LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WILL ALSO
BE POSSIBLE.

THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE AREA INTO WEDNESDAY
EVENING...WITH MOST STORMS EVENTUALLY CONCENTRATING WITHIN THE
SOUTHEAST HALF OF THE AREA INCLUDING NORTH CENTRAL KANSAS AFTER
MIDNIGHT. CONDITIONS WILL AGAIN BE FAVORABLE FOR SEVERE STORMS
WEDNESDAY EVENING AND NIGHT...WITH THE MAIN HAZARDS BEING LARGE
HAIL TO AROUND GOLF BALL SIZE...DAMAGING WINDS TO AT LEAST 60
MPH...AND HEAVY RAINFALL IN EXCESS OF 1 OR 2 INCHES. LOWLAND
FLOODING COULD BECOME AN ISSUE WEDNESDAY NIGHT...ESPECIALLY IN
THOSE AREAS SOUTH OF INTERSTATE 80 AND EAST OF HIGHWAY 281 THAT
HAVE ALREADY MEASURED SIGNIFICANT RAINFALL THIS WEEK.

FROM THURSDAY THROUGH SATURDAY...THERE ARE ADDITIONAL...INTERMITTENT
THUNDERSTORM CHANCES ACROSS ALL OR PART OF THE OUTLOOK AREA.
HOWEVER...THE RISK FOR SEVERE STORMS APPEARS LOWER DURING THIS TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/PFANNKUCH

In the hours before

Special weather statement, May 28, 6:15 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT TUE MAY 28 2013

NEZ087-290100-
THAYER NE-
715 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
800 PM CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUNDEN...OR 27 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHESTER...
  HUBBELL...
  HEBRON...
  GILEAD...
  BELVIDERE...
  ALEXANDRIA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4001 9737 4000 9775 4023 9765 4036 9738
      4035 9737 4033 9736
TIME...MOT...LOC 0015Z 209DEG 22KT 3998 9756

GUERRERO

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
May 28, 6:48 PM CST
Where
Mitchell County, 9 mi ENE of Hunter
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$750,000
Reported by
Trained Spotter
Coordinates
39.280, -98.245

Hail, Mitchell

When
May 28, 7:49 PM CST to 7:58 PM CST
Where
Mitchell County, Tipton to 1 mi ESE of Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -98.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450063, 450064.